North Carolina, 2010

Hail and Damaging Winds in North Carolina, June 3, 2010

June 3, 2010 · NWS RNK · 4 events in 3 counties and zones

A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the foothills of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak cold front moving across the area combined with increasing low level moisture allowed for a broken line of strong to severe thunderstorms to move across areas east of the Blue Ridge into the foothills of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 2:57 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 3, 2:57 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUN 3 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND
STALL TO OUR NORTH ACROSS THE CENTRAL APPALACHIANS. THIS FRONT
WILL REMAIN NEARLY STATIONARY INTO SATURDAY...WITH WEAK
DISTURBANCES MOVING ALONG IT GENERATING AREAS OF SHOWERS AND
THUNDERSTORMS. THE FRONT STRENGTHENS AND MOVES THROUGH THE MID
ATLANTIC REGION SUNDAY...SWEEPING WELL SOUTH OF THE AREA MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM...KFCX 88D SHOWED A BROKEN LINE OF SHOWERS AND STORMS
ACROSS THE AREA FROM ROUGHLY NATURAL BRIDGE TO NEAR CHATHAM TO JUST
NORTH OF WILKESBORO. THIS ACTIVITY IS A RESULT OF SURFACE
TEMPERATURES REACHING THE CONVECTIVE TEMPERATURE ALONG WITH THE AREA
BEING IMPACTING BY THE SOUTHERN TIP OF A TROUGH OF LOW PRESSURE
MOVING THROUGH PRIMARILY NORTHERN VIRGINIA AND MARYLAND. ANTICIPATE
THE COVERAGE ASSOCIATED WITH THIS ACTIVITY TO PUSH EAST OF THE
FORECAST AREA HEADING INTO THE EARLY EVENING. ADDITIONAL POP UP
SHOWERS AND STORMS ARE POSSIBLE ACROSS THE REGION AS WELL DURING
THIS TIME PERIOD. WE ARE ALSO WATCHING ANOTHER TROUGH OF LOW
PRESSURE MAKE ITS WAY THROUGH THE OHIO VALLEY. THIS FEATURE WILL BE
ARRIVING IN THE WEST LATER THIS EVENING...AND IT TOO WILL ACT AS A
FOCUS FOR ADDITIONAL SHOWERS AND STORMS. THIS ONE WILL ARRIVE PAST
PEAK HEATING SO THERE IS THE POTENTIAL FOR ONLY SCATTERED COVERAGE.
WILL LINGER DECREASING POPS THROUGHOUT THE REMAINDER OF THE NIGHT IN
THE MOUNTAINS. EXPECT ANOTHER MILD...HUMID NIGHT WITH PATCHY RIVER
AND MOUNTAIN VALLEY FOG. LOWS TONIGHT WILL BE IN THE LOW TO MID 60S
IN THE MOUNTAINS WITH MID 60S EAST OF THE BLUE RIDGE.

ON FRIDAY...EXPECT A SIMILAR PATTERN AS TODAY. A STATIONARY FRONT
WILL REMAIN NORTH OF THE AREA WITH WEAK DISTURBANCES MOVING ALONG
IT. AS THEY DO...THE SOUTHERN END OF THEIR ENERGY WILL IMPACT OUR
REGION ALONG WITH DAYTIME HEATING. BY THE AFTERNOON WE ARE EXPECTING
SCATTERED SHOWERS AND STORMS ACROSS THE REGION WITH A GREATER
CONCENTRATION ALONG THE CREST OF THE BLUE RIDGE. HIGHS TOMORROW WILL
RANGE FROM THE LOW TO MID 80S IN THE MOUNTAINS WITH UPPER 80S TO
AROUND 90 EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FORECAST AREA REMAINS ON THE EDGE OF THE  WESTERLIES INTO
SUNDAY...WITH A SERIES OF SHORT WAVES MOVG A FRONTAL BOUNDARY CLOSER
TO THE AREA THROUGH THE PERIOD. SHOWERS/TSTMS SHOULD BE MAINLY
DIURNAL FRIDAY...SO I HAVE CHC POPS THROUGH 200 AM SATURDAY...THEN
MAINLY DRY REST OF THE NIGHT. HIGHEST POPS FRI EVENING IN THE
FOOTHILLS AND PIEDMONT...AS WITH A SOUTHWEST LOW LEVEL FLOW STORMS
SHOULD DEVELOP IN THE MTNS/BLUE RIDGE AND MOVE EASTWARD LATE IN THE
AFTERNOON AND EVENING. SATURDAY HAS MORE OF A WEST LOW LEVEL
FLOW...SO MODELS ARE HINTING AT LESS CONVECTION IN THE
PIEDMONT...BUT WITH HIGH THETA-E VALUES/DEEP MOISTURE ACROSS THE
CWA- NAM ACTUALLY SHOWING A RIBBON OF HIGH VALUES RIGHT ACROSS THE
CWA AT 800 PM SATURDAY EVENING...THINK THAT TSTM ACTIVITY WILL
SPREAD INTO THE FOOTHILLS AND PIEDMONT. THE WEST WIND IS NOT
PARTICULARLY STRONG SATURDAY. COULD BE WIDESPREAD TSTMS SATURDAY
AFTERNOON/EVENING. I HAVE MAINTAINED CHC POPS THRU THE NIGHT IN THE
MTNS...AS THE FRONTAL BOUNDARY IS CLOSER TO THE AREA AND AN MCS MAY
AFFECT THE MTNS OVERNIGHT. ON SUNDAY...A RATHER STRONG COLD FRONT
FOR EARLY JUNE FINALLY MAKES A PUSH THROUGH THE AREA BY SUNDAY
NIGHT. TWO ISSUES ON SUNDAY REMAIN A UNIFORM WESTERLY FLOW ALOFT
HINDERING CONVECTION EAST OF THE MTNS...AND THE FRONT JUMPING INTO
THE EASTERN LEE TROF AN CONVECTION EXITING THE AREA SOONER THAN
FCST. FOR NOW...HAVE MAINTAINED THE HIGH CHC POPS ACROSS THE CWA
FOR SUNDAY. THETA-E RIDGE AXIS REMAINS ACROSS THE CWA...AND WITH
SUCH DEEP MOISTURE...THINK THAT THE WEST WINDS WILL NOT BE ENOUGH TO
HINDER TSTM DEVELOPMENT.

AGAIN...STAYED CLOSER TO THE WARM SIDE OF MOS WITH LOWS IN THE MUGGY
UPPER 50S INTO THE 60S AND HIGHS 80S MOUNTAINS TO LOW 90S SE THRU
SUNDAY PROVIDED AT LEAST PERIODS OF SUN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS STILL IN GENERAL AGREEMENT THAT ZONAL UPPER FLOW WILL
TRANSITION TO A MORE AMPLIFIED PATTERN...WITH A 5H TROF ACROSS THE
EAST NEXT WEEK. MAIN QUESTION IS STRENGTH OF EASTERN TROF...WITH THE
12Z GFS ANOMALOUSLY STRONG WITH A COLD FRONTAL PASSAGE WED
NIGHT...AND THE 00Z ECMWF SHOWING A MUCH WEAKER FRONT IN THE SAME
TIME PERIOD. EITHER WAY IT LOOKS LIKE WE WILL BE SEEING A FAIRLY
STRONG COLD FRONT SUNDAY...AND DEPENDING ON TIMING MAY STILL HAVE
LINGERING SHOWERS/TSTMS IN THE EVENING...SO HAVE KEPT SOME CHC POPS
SUN EVE. OTHERWISE...THE FCST LOOKS FAIRLY DRY UNTIL WE START SEEING
SOME RETURN FLOW MOISTURE AND WARM ADVECTION TUE NIGHT AND WEDNESDAY
AHEAD OF THE WED NIGHT COLD FRONT. HAVE RAISED POPS ABOVE GUIDANCE
IN THE WED/WED NIGHT PERIOD...BUT STILL JUST CHC AT THIS POINT. HAVE
KEPT TEMPS ABOVE GUIDANCE THRU THE EXTENDED...AS THEY LOOKED TOO
COOL- ESPECIALLY HIGHS...FOR JUNE UNLESS WE HAVE CONSIDERABLE
CLOUDINESS. I EXPECT HIGHS NEAR NORMAL MONDAY THRU THURSDAY...WITH
HIGHS IN THE UPPER 70S MTNS AND LOWER TO MID 80S FOOTHILLS AND
PIEDMONT. LOWS RANGING FROM THE MID 50S TO LOWER 60S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
ISOLATED TO SCATTERED SHRA/TSRA HAVE FORMED NEAR THE CREST OF THE
BLUE RIDGE AND POINTS WEST EARLY THIS AFTERNOON. ANY DEVELOPMENT
HAS BEEN HEADING E-SE AROUND 10-15 KTS. EXPECTING COVERAGE TO
INCREASE THROUGH THE AFTERNOON...ESPECIALLY AFTER 21Z AS A
DISTURBANCE SKIRTING THE NORTHERN PART OF THE AREA HELPS TO ADD
EVEN MORE INSTABILITY TO THE REGION. MOST AREAS WILL REMAIN
VFR...HOWEVER SOME OF THE HEAVIER SHRA/TSRA MAY YIELD SOME
BRIEF...LOCALIZED MVFR CIGS AND MVFR/IFR VSBYS.

OVERNIGHT...PRECIPITATION WILL WANE IN MOST AREAS BY 04-06Z
LEAVING SOME SCT-BKN MID-HIGH LEVEL CLOUDS ACROSS THE REGION WITH
THE POTENTIAL FOR SOME PATCHY MVFR FOG TO DEVELOP AND LAST THROUGH
12-13Z.

FRIDAY MORNING WILL BRING A NEAR REPEAT OF THIS MORNING. VFR
CONDITIONS RETURN EVERYWHERE BY 13-14Z...AND CUMULUS DEVELOP
BEGINS BY 15-16Z. WE COULD SEE SOME ISOLATED SHRA/TSRA AFTER
16Z...BUT AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
ANY PREVAILING WX AT ANY OF THE TERMINAL SITES.

A SIMILAR WEATHER PATTERN CAN BE EXPECTED FOR FRIDAY...
SATURDAY...AND SUNDAY WITH POTENTIAL FOR PATCHY MORNING
FOG...FOLLOWED BY A THREAT FOR THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS EACH DAY.

A MORE PRONOUNCED COLD FRONT SHOULD SWEEP THROUGH THE AREA LATE
SUNDAY LEAVING THE GENERAL AREA FREE AND CLEAR OF PRECIPITATION
FOR MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...DS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...DS
Hazardous weather outlook, Jun 3, 5:04 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT THU JUN 3 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
604 AM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3:00 PM TODAY.

In the hours before

Special weather statement, Jun 3, 12:54 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT THU JUN 3 2010

VAZ033-043-044-031845-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
154 PM EDT THU JUN 3 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SNOW CREEK AROUND 215 PM...MOUNTAIN VALLEY
AROUND 230 PM AND CALLANDS AROUND 245 PM.

LAT...LON 3690 7951 3670 7964 3685 7992 3697 7983

MC
Local storm report, Jun 3, 2:17 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     4 S MADISON             36.33N 79.99W
06/02/2010                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            TREE DOWN NEAR INTERSECTION OF GOOSE ROAD AND ELLISBORO
            ROAD

0637 PM     TSTM WND DMG     5 NE BELEWS CREEK       36.31N 80.00W
06/02/2010                   ROCKINGHAM         NC   DEPT OF HIGHWAYS

            TREE DOWN NEAR INTERSECTION OF SHELTON ROAD AND ELLISBORO
            ROAD

&&

WERT
Special weather statement, Jun 3, 2:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUN 3 2010

NCZ002-019-032045-
ALLEGHANY NC-WILKES NC-
340 PM EDT THU JUN 3 2010

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
TRAPHILL AN EXTENDED TO NEAR STONE MOUNTAIN STATE PARK...MOVING
SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TRAPHILL AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3641 8114 3647 8097 3642 8095 3640 8095
      3636 8091 3631 8108

JJ
Local storm report, Jun 3, 3:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     1 W CALLANDS            36.82N 79.59W
06/03/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN AT 12001 CALLANDS ROAD

0314 PM     TSTM WND DMG     5 SE SWANSONVILLE       36.67N 79.52W
06/03/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN AT 1640 TUNSTALL HIGH ROAD

0303 PM     TSTM WND DMG     4 SW GRETNA             36.91N 79.42W
06/03/2010                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF OLD MINE ROAD AND ANDREW
            ROAD

&&

WERT

The radar

The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rockingham

When
June 3, 3:15 PM EST
Where
Rockingham County, 0.69 mi S of Price
Measured
0.88 in hail
Reported by
Public
Coordinates
36.520, -79.920

Thunderstorm Wind, Yadkin

When
June 3, 3:20 PM EST
Where
Yadkin County, 2.17 mi SW of Boonville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.200, -80.750

Numerous large tree limbs were blown down along with one half inch diameter hail. Damage amounts are estimated.

Thunderstorm Wind, Wilkes

When
June 3, 3:45 PM EST
Where
Wilkes County, 0.56 mi W of Maple Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.180, -81.390

Thunderstorm winds brought down several large tree limbs along and near Community Road. Damage amounts are estimated.

Thunderstorm Wind, Rockingham

When
June 3, 3:55 PM EST
Where
Rockingham County, 1.77 mi SE of Stoneville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
36.450, -79.880

Several large limbs were blown down across the area. Damage amounts are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 238957, 238963, 238964, 238965.